Case 20-2019: A 52-year-old woman with fever and rash after heart transplantation

Michael G. Ison, Taylor A. Lebeis, Nicolas Barros, Gregory D. Lewis, Lucas R. Massoth

Research output: Contribution to journalArticle

Abstract

Dr.TaylorA.Lebeis: A 52-year-old woman who had undergone orthotopic heart transplantation because of dilated cardiomyopathy was admitted to this hospital with painful red lesions on the left arm and leg. Eight years before this admission, the patient had ongoing episodes of pain in the chest and left arm, as well as occasional palpitations. She was initially seen at another hospital; electrocardiography and a stress test were performed, and the results were reportedly abnormal. She was referred to the cardiology clinic at this hospital for further evaluation. On examination in the cardiology clinic, the pulse was 83 beats per minute, and the blood pressure 92/60 mm Hg; the remainder of the examination was normal. Blood levels of electrolytes, magnesium, calcium, ferritin, and lipids were normal, as were the results of tests of renal, liver, and thyroid function and the erythrocyte sedimentation rate. The blood level of N-terminal pro-B-type natri-uretic peptide was 536 pg per milliliter (reference range, 0 to 450). Antinuclear antibodies were present at a titer of 1:40 with a speckled pattern, and a test for rheumatoid factor was negative. An electrocardiogram showed normal sinus rhythm with poor R-wave progression, left anterior fascicular block, and frequent premature ventricular contractions. A pharmacologic stress test revealed excellent exercise capacity and a small, fixed region of inferolateral ischemia. Echocardiog-raphy revealed left ventricular dilatation with diffuse hypokinesis, an estimated left ventricular ejection fraction of 37%, and mild mitral regurgitation. Coronary angiography was recommended but declined by the patient; computed tomography (CT) of the chest with angiographic imaging of the coronary vessels did not reveal radiographically significant plaque or stenosis in the coronary arteries. Metoprolol tartrate, lisinopril, pravastatin, and aspirin were prescribed.

Original languageEnglish (US)
Pages (from-to)2564-2573
Number of pages10
JournalNew England Journal of Medicine
Volume380
Issue number26
DOIs
StatePublished - Jun 27 2019

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Case 20-2019: A 52-year-old woman with fever and rash after heart transplantation'. Together they form a unique fingerprint.

  • Cite this